Flash Flood, Delaware
- When
- September 15, 9:29 AM EST to September 16, 4:47 AM EST
- Where
- Delaware County, Countywide
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.917, -75.399 (the zone’s center; the record gives no point)
Remnant moisture from Tropical Storm Henri produced copious amounts of rain during the morning and again during the late afternoon across Chester County and far northwestern Delaware County. Runoff from the upstream heavy rain caused significant flooding along the Brandywine Creek and minor flooding along Chester and Crum Creeks.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Remnant moisture from Tropical Storm Henri produced copious amounts of rain during the morning and again during the late afternoon across Chester County and far northwestern Delaware County. Runoff from the upstream heavy rain caused significant flooding along the Brandywine Creek and minor flooding along Chester and Crum Creeks. Flooding along the Brandywine Creek closed U.S. Route 1 in Chadds Ford and the Brandywine River Museum. The Brandywine Creek at Chadds Ford was above its 9 foot flood stage from 1029 a.m. EDT on the 15th through 547 a.m. EDT on the 16th. It crested (sixth highest ever) at 13.72 feet at 557 p.m. EDT on the 15th. Chester Creek in Chester was above its 8 foot flood stage from 629 p.m. EDT through 740 p.m. EDT on the 15th. It crested at 8.15 feet at 7 p.m. EDT. Crum Creek at Newtown Square was above its 6 foot flood stage from 621 p.m. EDT through 928 p.m. EDT on the 15th. It crested at 6.72 feet at 730 p.m. EDT. Storm totals included 3.87 inches in Chadds Ford.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 15, 1:42 AM EST, 7 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 242 AM EDT MON SEP 15 2003 TROPICAL AIRMASS REMAINS IN PLACE INTO EARLY TNGT...THEN A COLD FRONT DROPS DOWN FROM THE NW FOLLOWED BY HIGH PRESSURE THAT WILL ALLOW THE HUMIDITY TO DECREASE. WITH AND AHEAD OF THE FRONT SHOULD BE SHOWERS AND SCATTERED TSTMS. BEHIND IT...CLEARING. MAIN CONCERN THIS FCST IS FROM THU INTO FRI NIGHT WHEN POWERFUL HURRICANE ISABEL THREATENS. IF THE STORM TRACKS CLOSE OR OVER THE FORECAST AREA...THE WINDS ASSOCIATED WITH THE HURRICANE COULD BE STRONGER THAN MANY OF US HAVE EVER EXPERIENCED. THIS STORM SHOULD BE TAKEN SERIOUSLY IN ADDITION...THERE IS POTENTIAL FOR VERY HEAVY RAINS DEPENDING ON THE TRACK, SO HYDROLOGY IS ALSO A CONCERN. USERS OF EXPERIMENTAL FORECAST GRIDS...BE AWARE THAT POLICY LIMITS MAXIMUM SUSTAINED WIND STRENGTH TO 33 KTS OUT PAST THE 72 HOUR FORECAST. THIS IS TO REFLECT THE INHERENT UNCERTAINTY IN THE HURRICANE FORECAST TRACK AT GREATER TIME RANGES. REFER TO NHC FOR THE OFFICIAL TRACK AND STRENGTH OF THE STORM. POP QUIZ...WHEN WAS THE LAST OFFICIAL LANDFALLING HURRICANE IN NEW JERSEY? SEPTEMBER 16TH IN 1903. THE 100TH ANNIVERSARY IS TOMORROW...COINCIDENCE?. NOW IS THE TIME WHERE BEING PREPARED PAYS OFF. KEEP UP TO DATE WITH THE LATEST FORECASTS. CHECK OUR WEB SITE...WWW.ERH.NOAA.GOV/PHI FOR THE LATEST FORECAST INFORMATION...AS WELL AS PREPAREDNESS INFORMATION IF THE HURRICANE THREATENS YOUR LOCATION. ON THE COAST WE WILL CARRY SCA DUE TO SEAS. ALSO THERE IS A HIGH RISK FOR RIP CURRENTS. FCSTID = 9 MPO 71 55 73 54 / 70 30 10 10 ABE 78 63 78 57 / 70 40 10 10 RDG 78 63 78 58 / 70 40 10 10 PHL 81 66 81 63 / 60 40 0 0 12N 75 59 76 57 / 70 40 10 10 SMQ 78 67 79 62 / 60 50 0 0 TTN 79 66 80 63 / 60 50 0 0 MIV 80 66 79 66 / 60 50 0 0 ACY 78 67 80 69 / 60 50 0 0 ILG 81 65 80 62 / 60 40 0 0 DOV 81 66 80 65 / 50 40 0 0 GED 81 67 80 67 / 50 40 0 0 ESN 81 66 80 64 / 50 40 0 0 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...SCA ALONG THE COAST. RNS
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-151100- HAZARDOUS WEATHER OUTLOOK - CORRECTION FOR RIP CURRENTS NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 414 AM EDT MON SEP 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE COAST. SHOWERS ARE LIKELY TODAY ALONG WITH SCATTERED THUNDERSTORMS. SOME RAIN COULD BE HEAVY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY RIP CURRENTS ARE POSSIBLE THROUGH MOST OF THE PERIOD. THE MAIN THREAT WILL BE FROM POWERFUL HURRICANE ISABEL. THE FORECASTED TRACK FOR ISABEL HAS IT AFFECTING THE REGION THURSDAY INTO FRIDAY. SEE THE LATEST ADVISORY FROM THE NATIONAL HURRICANE CENTER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
DEZ001-PAZ054-055-060-061-067-068-151230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 541 AM EDT MON SEP 15 2003 ...HEAVY RAINS WERE TRAINING FROM SOUTH TO NORTH THROUGH EASTERN PENNSYLVANIA EARLY THIS MORNING... A BAND OF SHOWERS AND THUNDERSTORMS WAS PERCHED FROM NORTHERN DELAWARE NORTHWARD TO THE POCONOS OF PENNSYLVANIA THIS MORNING. THE HEAVIEST RAINS HAVE BEEN OVER CHESTER COUNTY IN SOUTHEASTERN PENNSYLVANIA...WHERE RADAR HAS ESTIMATED BETWEEN 2 AND 2.5 INCHES OF RAIN IN A COUPLE OF HOURS. THIS BAND OF RAIN IS EXPECTED TO MOVE SLIGHTLY TO THE NORTHWEST AS WELL AS TAPER OFF DURING THE NEXT 2 OR 3 HOURS...BUT UNTIL THEN WATCH FOR PONDING OF WATER ON ROADS AND IN LOW SPOTS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ANY UPDATES. WEATHER INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WWW.ERH.NOAA.GOV/PHI.
DEZ001-PAZ054-055-060-061-067-068-151230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 540M EDT MON SEP 15 2003 ...HEAVY RAINS WERE TRAINING FROM SOUTH TO NORTH THROUGH EASTERN PENNSYLVANIA EARLY THIS MORNING... A BAND OF SHOWERS AND THUNDERSTORMS WAS PERCHED FROM NORTHERN DELAWARE NORTHWARD TO THE POCONOS OF PENNSYLVANIA THIS MORNING. THE HEAVIEST RAINS HAVE BEEN OVER CHESTER COUNTY IN SOUTHEASTERN PENNSYLVANIA...WHERE RADAR HAS ESTIMATED BETWEEN 2 AND 2.5 INCHES OF RAIN IN A COUPLE OF HOURS. THIS BAND OF RAIN IS EXPECTED TO MOVE SLIGHTLY TO THE NORTHWEST AS WELL AS TAPER OFF DURING THE NEXT 2 OR 3 HOURS...BUT UNTIL THEN WATCH FOR PONDING OF WATER ON ROADS AND IN LOW SPOTS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ANY UPDATES. WEATHER INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WWW.ERH.NOAA.GOV/PHI.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
814 AM EDT MON SEP 15 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 AM WEST VINCENT PA FLASH FLOOD
09/15/03 CHESTER SPOTTER REPORTED FLOODING
ALONG THE PICKERING CREEK
IN WEST VINCENT TOWNSHIP.
FLOODING ALSO OCCURRING
ALONG THE EAST BRANCH OF
THE BRANDYWINE IN
DOWNINGTOWN. DOWNINGTOWN
STORM TOTAL 3.25 INCHES
AND STILL RAINING.The Philadelphia radar (KDIX), 84 km away, was scanning. The volume nearest the first event began at 14:28 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371976.